Virginia, 2007

Hail and Damaging Wind in Virginia, August 21, 2007

August 21, 2007 · NWS LWX · 2 events in 1 county or zone

A stalled frontal boundary over the region combined with a series of weak upper level disturbances to trigger widely scattered showers and thunderstorms across the central foothills of Virginia during the afternoon of August 21st. Two storms over Nelson County became severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stalled frontal boundary over the region combined with a series of weak upper level disturbances to trigger widely scattered showers and thunderstorms across the central foothills of Virginia during the afternoon of August 21st. Two storms over Nelson County became severe, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 12:11 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 21, 12:11 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
111 PM EDT TUE AUG 21 2007

.SYNOPSIS...
A SURFACE FRONT DRAPED ACROSS SOUTHERN VIRGINIA AND WEST VIRGINIA
WILL LIFT SLOWLY NORTH TODAY. SEVERAL WEAK LOW PRESSURE SYSTEMS
WILL MOVE EAST ALONG THE FRONT KEEPING THE AREA UNSETTLED THROUGH
TONIGHT. THE FRONT WILL GRADUALLY WEAKEN AND MOVE NORTH OF THE
AREA THURSDAY. HIGH PRESSURE OVER THE SOUTHEAST WILL KEEP A WARM
AND VERY HUMID AIRMASS IN PLACE LATE THIS WEEK THROUGH NEXT
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
QUICK UPDATE TO THE FORECAST. ONE UPDATE WAS TO DROP THE TEMPS
NEAR A CATEGORY NORTH OF THE WARM FRONT. THE SECOND WAS TO ADJUST
POPS TO THE CURRENT TRENDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
WEATHER PATTERN OVER THE NORTHERN HEMISPHERE DURING THE PAST 5 DAYS
INDICATES A TROUGH-RIDGE-TROUGH PATTERN OVER NORTH AMERICA IS
BECOMING PROGRESSIVE AS DEAN APPROACHES MEXICO. WATER VAPOR LOOP
SHOWS THE PATTERN SOUTH OF THE STRONGER FLOW CONSISTS OF AN UPPER
LOW NEARING THE TEXAS GULF COAST AND A RIDGE OFF THE SOUTHEAST
CONUS. WAVES ARE SHEARING AROUND THE RIDGE FROM THE WESTERN GULF
STATES. AT THE SURFACE AT 03Z...A NEARLY STATIONARY BOUNDARY
EXTENDED FROM THE CHICAGOLAND AREA EAST TO NEAR CLEVELAND...SOUTH
ALONG THE APPALACHIANS...THEN EAST ALONG THE NORTH CAROLINA/VIRGINIA
BORDER. A 1026MB ANTICYCLONE OVER NEW ENGLAND WAS DAMMING DOWN THE
MOUNTAINS.

MOST GUIDANCE INCLUDING 00Z RUNS OF NAM AND 12Z RUNS OF
EUROPEAN/UKMET...AND 21Z RUN OF SHORT RANGE ENSEMBLES SHOW FRONT
SINKS SOUTH IN RESPONSE TO CONVECTION TONIGHT. STRONG TO SEVERE
CONVECTION MAY CONTINUE INTO THE EARLY EVENING BEFORE WANING AS THE
WAVE ALOFT PASSES TO THE EAST. PRECIPITABLE WATER VALUES OVER 2
WILL SUPPORT LOCALLY HEAVY RAINFALL AS WELL.

SHORT RANGE ENSEMBLES INDICATE DEFINITE POPS NORTHEAST...CHANCE POPS
FAR SOUTH ZONES TONIGHT...WITH AVERAGE QPF RANGING FROM .1
SOUTH AND .3 NORTH.

GIVEN THE SINKING BOUNDARY AND RIDGING ALOFT...EXPECT THINGS TO
STABILIZE DURING THE MIDWEEK. THERE IS A CHANCE FOR SOLENOIDAL
TERRAIN CIRCULATION STORM DEVELOPMENT IN THE MOUNTAINS WEDNESDAY
HOWEVER.

GIVEN RECENT PERFORMANCE...LEANED ON NGM AND ETA MOS TEMPERATURES.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
TRANSITION DAYS WILL LIKELY BE THURSDAY WITH FRONT LIFTING NORTH
INTO NEW ENGLAND AS A WARM FRONT. GIVEN RIDGING ALOFT...EXPECT A
RAPID WARM-UP AND OVERALL DECREASE IN CONVECTIVE CHANCES EAST OF THE
MOUNTAINS. OPERATIONAL RUNS IN GOOD AGREEMENT THAT THE NEXT COLD
FRONT APPROACHES FROM THE WEST SUNDAY...WITH HIGH PRESSURE POSSIBLY
BUILDING IN FOR EARLY NEXT WEEK.

HEAT INDEX EXPECTED TO NEAR 100-105 DEGREE RANGE FRIDAY AND 105-110
DEGREE RANGE SATURDAY. WILL ADD MENTION TO HAZARDOUS WEATHER OUTLOOK.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND FOG CONTINUE TO AFFECT CIGS AND VSBYS
AREA-WIDE. THE FORECAST WILL BE TRICKY TODAY DUE TO THE UNCERTAIN
MOVEMENT OF A FRONTAL BOUNDARY DRAPED ACROSS CENTRAL VIRGINIA. KCHO
HAS THE BEST CHANCES OF SEEING MVFR CONDITIONS AFTER THE FOG BURNS
OFF LATER THIS MORNING. THE IAD-MRB-DCA TERMINALS REMAIN UNCERTAIN
DUE TO THE MOVEMENT OF THE BOUNDARY. THESE TERMINALS WILL LIKELY BE
SITUATED NEAR THE TRANSITION ZONE BETWEEN THE WARM SECTOR AND MARINE
LAYER. BELIEVE BWI AND MTN WILL REMAIN IN THE MARINE LAYER WITH THE
LOWEST CIGS. KCHO WILL HAVE GOOD CHANCES OF SEEING STRONG/SEVERE
THUNDERSTORMS.

CONDITIONS IMPROVE ACROSS THE REGION LATE WEEK AS THE FRONT MOVES
NORTH INTO NEW ENGLAND AS A WARM FRONT.

&&

.MARINE...
NO HEADLINES EXPECTED ON THE WATERS TODAY. EAST/SOUTHEAST WINDS OF 5
TO 10 KT.

CONDITIONS IMPROVE LATE WEEK AS FRONT LIFTS NORTH INTO NEW
ENGLAND AS A WARM FRONT. WINDS MAY NEAR SMALL CRAFT CONDITIONS
TONIGHT WITHIN THE CHESAPEAKE BAY AS PRESSURES RISE FROM NORTH TO
SOUTH.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

LISTEMAA
Hazardous weather outlook, Aug 21, 9:52 AM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1052 AM EDT TUE AUG 21 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-221000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1052 AM EDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
CENTRAL VIRGINIA...LOWER SOUTHERN MARYLAND...THE TIDAL POTOMAC AND
MID CHESAPEAKE BAY THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS
MAY BE STRONG TO LOCALLY SEVERE. DAMAGING WIND GUSTS WILL BE THE
MAIN THREAT.

MEANWHILE...AN INCH TO TWO OF RAINFALL WILL BE POSSIBLE TODAY
ACROSS NORTHERN MARYLAND...WHICH MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT AND HUMIDITY RETURNS TO THE REGION LATE THIS WEEK. THE HEAT
INDEX IS EXPECTED TO NEAR THE 100 TO 105 DEGREE RANGE FRIDAY...
AND THE 105 TO 110 DEGREE RANGE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON...MAINLY
FOR THE WEST VIRGINIA...VIRGINIA AND SOUTHERN MARYLAND SUBNETS.

The radar

The Roanoke radar (KFCX), 135 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Nelson

When
August 21, 1:45 PM EST
Where
Nelson County, Tye River
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.650, -78.970

Nelson County Emergency Management reported golf ball size hail southwest of Tye River, VA.

Thunderstorm Wind, Nelson

When
August 21, 3:31 PM EST to 3:35 PM EST
Where
Nelson County, 2 mi ESE of Shipman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.709, -78.816

Nelson County Emergency Management reported trees down on Eagle Mountain Drive and Route 56 near Shipman, VA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51892, 51894.